Other Frequently Asked Questions
How quickly do withdrawal symptoms start?
The symptoms that appear depend on the type of opioid you were taking, as short-acting opioids with immediate release formulations, such as heroin, fentanyl, hydrocodone, and oxycodone, show symptoms within 6-24 hours of withdrawal. And symptoms can continue for ten days at least.
Long-acting opioids whose formulation and release are extended or controlled, such as morphine and methadone, may show withdrawal symptoms after 36 hours of stopping the use for 24 days or more. This is because most opioids have a short half-life (i.e., the time they remain in the body before elimination) of a few hours compared to the others.
What does it feel like when you go through withdrawal?
You feel helpless and lethargic as your body undergoes opioid withdrawal, and certain psychological and physical changes also occur in your body. Opioid withdrawal makes you feel ill, anxious, and tired and only think about opioids. You may also have a very intense and painful feeling as if something special has been snatched from you. However, these feelings are unfortunately not under your control.
How long do these withdrawal symptoms last?
Symptoms appear or remain of opioid withdrawal depending on the type of drugs, but mostly the symptoms last for 3-7 days or can be prolonged for days to weeks or months. Moreover, it also depends on the signs; for instance, vomiting and diarrhea last longer than the others.
Which are the worst days of opiate withdrawal?
The worst days of the withdrawal are during the starting of withdrawal symptoms (usually 6-36 hours after the last dose) characterized by pain, emotional damage, palpitations, sleeplessness, runny nose, and psychological issues. During the initial phase of withdrawal symptoms, guidance from licensed healthcare professionals can be beneficial as they can prescribe certain medications and therapies to give you relief from these symptoms.
Which drug has the most withdrawal symptoms?
Although most opioids can cause severe withdrawal symptoms, heroin and morphine are considered the most dangerous in terms of withdrawal symptoms. This is because heroin rapidly converts into its more active forms (i.e., morphine-6-glucuronide and morphine), which can cause withdrawal symptoms from 6 hours to 10 days.
When should you stop taking opioids?
Opioid withdrawal symptoms indicate that reducing the amount of opioid intake is better as soon as possible. Within two weeks of opioid usage, try to cut it off to avoid the severe consequences of its long-term use. However, you might need a medication withdrawal plan to prevent opioid withdrawal symptoms while cutting them down.
How fast can you taper opioids?
As mentioned above, sudden cutting down of opioids can result in life-threatening adverse effects on the body. You need to taper opioids slowly, depending on the types of drugs and the number of doses you are taking, but proper medication to replace the opioid is the only safe way to taper opioids. The way to taper opioids is to reduce them by 5-20% every four weeks. Safe tapering is 10% every week or month.
In fast tapering: 20-50% of a dose is reduced after a few days, which causes some withdrawal symptoms that remain for a short-time period.
In slow tapering: After every 1- 3 weeks, you need to reduce the dose by 10-20% to avoid withdrawal symptoms.
What are moderate opioid withdrawal symptoms?
While tapering off the opioids, you might still experience abdominal cramps, unusual skin sensations, mild diarrhea and vomiting, and a fast heart rate. However, MAT therapy can help you reduce these moderate withdrawal symptoms to minimal levels.
How to feel better when withdrawing from opioids?
There are certain self-help steps that you can take to feel good while cutting down the opioid use, such as,
- Try to increase the intake of water or liquids more than usual.
- Do walk or exercise daily as stretching or deep breathing.
- Engage yourself in activities that make you happy such as playing cards, going out for dinner with family, or watching sports.
- Eat nutritious meals regularly and keep your diet well-balanced.
- Do not cut off opioids suddenly from your routine. Instead, try to remove them slowly.
Moreover, get help from a healthcare professional who can navigate you through the withdrawal phase.
Does alcohol help with opiate withdrawal?
No, alcohol is unsafe to take with opiates or to avoid opiate withdrawal symptoms. It can aggravate many symptoms of opioid withdrawal, including dehydration, nausea, vomiting, and poor or weak immunity. Opiate and alcohol consumption can lead you towards coma and death more rapidly if taken together and in excess amounts.
How to stop cold sweats during opiate withdrawals?
The best way to stop sweating is to use prescribed antiperspirants or creams. In addition, meditation techniques, hydration with warm fluids, and MAT can also help deal with the sweats.
Opioid withdrawal with Confidant Health
Confidant Health provides professional guidance under its Medication Assisted Therapy to cope with the issues related to opioid withdrawal. In this therapy, licensed professionals will provide counseling and medications to overcome opioid withdrawal symptoms so you can come out of opioid addiction. You can download Confidant Health’s app to start your recovery path.